# SDR CA090504003

- Difficulty date: March 31, 2009
- Submitted: June 16, 2009
- Operation: General aviation
- Make and model: Beech F33A
- Aircraft time: 9,254 hours
- Engine: Cont IO520BB
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Plate
- Part number: 643629
- Condition: Cracked
- Location: Counter Weight
- Part time: 1,800 hours
- Component: Counter Weight, Cont, 639195
- Stage of operation: CR
- How discovered: V
- Nature of condition: Y
- Precautionary procedure: B

## Discrepancy

(CAN) AFTER INSP, CAUSE OF FAILURE WAS DUE TO THE PLATE (PN 643629)  HOLDING THE REAR COUNTERWEIGHT PINS IN, CRACKING AND FALLING OUT OF PLACE. ONCE PLATE HAS FAILED AND FALLEN OUT OF POSITION, THE COUNTERWEIGHT PIN IS FREE TO DRIFT OUT AND MAKE CONTACT WITH THE CONNECTING RODS. CATASTROPHIC DAMAGE HAPPENS VERY QUICKLY THEREAFTER. IN BOTH CASES THE PLATES WERE RETRIEVED AND FOUND BROKEN IN 3 PIECES. THE CAUSE FOR THE PLATES BRAKING IS NOT COMPLETELY KNOWN BUT THEORY IS AS FOLLOWS. WHEN ENGINES ARE RUN AT LWR RPM FOR A LONG TIME DURING CRUISE SUCH AS 2200 OR 2100 RPM, A VIBRATION IN THE CRANKSHAFT SETS IN WHICH CAUSES THE PINS AND BUSHINGS IN THE REAR (6TH ORDER) COUNTERWEIGHT TO WEAR. THE EXTRA MOVEMENT OF THESE PINS VIBRATES ON THIS RETAINING PLATE AND SLOWLY, PIN CAUSES THE PLATE TO WEAR. THE PINS` ROTATION AND VIBRATION AGAINST THE PLATES 3 OIL HOLES CAUSING A CRACK TO FORM BETWEEN THE HOLES. EVENTUALLY THE PLATE MATERIAL FAILS BETWEEN 3 HOLES CREATING AN OPENING FOR COUNTERWEIGHT PIN TO EXIT.  CHANGED OUR CRUISE POWER SETTING TO 2200 RPM. THIS SETTING IS ALLOWED BOTH IN THE ACFT OPERATING HANDBOOK AND THE ACFT ENGINE MANUAL. THE MFG REP SEEMS TO THINK THAT OPERATORS HAVE NOT USED THIS SETTING IN THE PAST AND THAT THIS PROBLEM HAS NOT COME UP BEFORE. MOST RECENTLY, AS A METHOD TO CONSERVE FUEL, SOME OPERATORS ARE MOVING TO THIS LOWER RPM SETTING. THE COUNTERWEIGHTS WERE DESIGNED TO REDUCE VIBRATIONS BETWEEN THE 2300 TO 2500 RPM OPERATING RANGE, WITH THIS REDUCTION IN RPM TO 2100 OR 2200 RPM, THERE MAY BE A VIBRATION THAT THE COUNTERWEIGHTS CANNOT HANDLE.
